By Steven Reinberg and Margaret Steele
WEDNESDAY, Oct. 31 (HealthDay News) -- A firm with the same founders as New England Compounding Center, the pharmacy linked to the deadly meningitis outbreak, announced Wednesday that it would voluntarily recall all of its products.
"Ameridose LLC, based in Westborough, Mass., is voluntarily recalling all of its unexpired products in circulation," the U.S. Food and Drug Administration said in a statement.
"The FDA is currently conducting an inspection of Ameridose's facility," the agency added. "Although this inspection is ongoing, the FDA's preliminary findings have raised concerns about a lack of sterility assurance for products produced at and distributed by this facility."
While the FDA stressed that there have so far been no reports of infections linked to Ameridose products, they say they recommended the recall "out of an abundance of caution."
"Health care professionals and patients may dial the FDA's Drug Information Line at 855-543-DRUG  and press [the star sign] to get the most recent information regarding the Ameridose recall and speak directly to a pharmacist," the agency added.
In the meantime, the death toll from the ongoing fungal meningitis outbreak rose to 29 on Wednesday, with 377 illnesses reported across 19 states.
The newest fatality occurred in Virginia, according to the latest daily tally issued by the U.S. Centers for Disease Control and Prevention.
The recall follows news last week of unsanitary conditions at the Framingham, Mass.-based New England Compounding Center plant. On Friday, federal investigators said their tour of the plant found foreign, "greenish-black" material in some vials of the injectable steroid suspected as the cause of the illnesses.
The contaminated product was one of a host of potential violations discovered during a recent inspection of New England Compounding Center's plant, FDA officials said during a Friday press briefing.
"The investigators observed approximately 100 vials of the steroid drug, which purports to be a sterile injectable drug, that had a greenish-black foreign material and a white filamentous [containing filaments] material inside," Steven Lynn, director of the FDA's Office of Manufacturing and Product Quality, said during the briefing.
The FDA also found the company was not able to keep its "clean room" clean, Lynn said. "A clean room is a space designed to maintain a controlled environment with low levels of airborne particles and surface contamination," he explained.
Over the weekend, Massachusetts officials closed a second compounding pharmacy after inspection revealed conditions that might threaten the sterility of its products.
According to The New York Times, Waltham, Mass.-based Infusion Resource voluntarily surrendered its license over the weekend after inspectors found "significant issues with the environment in which medications were being compounded," Dr. Madeleine Biondolillo, director of the Bureau of Health Care Safety and Quality at the Massachusetts Public Health Department, said at a press briefing.
While she did not release details of what the inspection found, Biondolillo did say that patients had been receiving intravenous medications at the pharmacy, violating state law.
Massachusetts officials said last Tuesday that they had begun a criminal investigation into New England Compounding Center. They added that the company functioned as a drug manufacturer, producing drugs for broad use, rather than filling individual prescriptions for individual doctors, in violation of its state license, CBS News reported.
According to published reports, state records show that the New England Compounding Center was plagued by problems as far back as 2006. Those records, obtained by the Associated Press under a public documents request, showed there was evidence of inadequate contamination control and no written standard operating procedures for using equipment, among other problems, at the facility.
New England Compounding Center and Infusion Resource are both compounding pharmacies. These pharmacies combine, mix or alter ingredients to create drugs to meet the specific needs of individual patients, according to the FDA. Such customized drugs are frequently required to fill special needs, such as a smaller dose, or the removal of an ingredient that might trigger an allergy in a patient.
Compounding pharmacies aren't subject to the same FDA oversight as regular drug manufacturers are, but some members of Congress now say the meningitis outbreak highlights the need for more regulatory control.
Meningitis is a potentially fatal inflammation of the lining surrounding the brain and spinal cord.
Federal health officials said last week that fungus found in steroid injections produced by the company matched the fungus linked to the meningitis outbreak. The officials said they'd confirmed the presence of the fungus, Exserohilum rostratum, in unopened vials of a steroid produced by the New England Compounding Center.
The steroid, methylprednisolone acetate, is injected into patients for back and joint pain. The company has since shut down operations and stopped distributing its products, health officials said.
The CDC and state health departments estimate that roughly 14,000 patients may have gotten steroid injections from the three lots, and nearly 97 percent of them have been contacted for medical follow-up.
All of the fungal meningitis patients identified so far were thought to be injected with methylprednisolone acetate from the Massachusetts pharmacy, according to the CDC.
Nine of the 377 cases involve what the CDC calls "peripheral joint infection," meaning an infection in a knee, hip, shoulder or elbow. These joint infections aren't considered as dangerous as injections near the spine for back pain that have been linked to the potentially fatal meningitis infections.
The FDA said it was advising all health care professionals to follow up with any patients who were given any injectable drug from or produced by the New England Compounding Center. These drugs include medications used in eye surgery, and a heart solution purchased from or produced by the company after May 21.
The CDC on Wednesday had the following state-by-state breakdown of cases: Florida: 23 cases, including 3 deaths; Georgia, 1 case; Idaho, 1 case; Illinois, 1 case; Indiana: 48 cases, including 3 deaths; Maryland: 22 cases, including 1 death; Michigan: 101 cases, including 7 deaths; Minnesota: 10 cases; New Hampshire: 11 cases; New Jersey: 18 cases; New York: 1 case; North Carolina: 3 cases, including 1 death; Ohio: 14 cases; Pennsylvania: 1 case; Rhode Island: 1 case; South Carolina: 1 case; Tennessee: 74 cases, including 11 deaths; Texas: 1 case; Virginia: 45 cases, including 3 deaths.
Health officials said they expect to see more cases of the rare type of meningitis, which is not contagious, because symptoms can take a month or more to appear.
Infected patients have developed a range of symptoms approximately one to four weeks following their injection. People who have had a steroid injection since July, and have any of the following symptoms, should talk to their doctor as soon as possible: worsening headache, fever, sensitivity to light, stiff neck, new weakness or numbness in any part of your body or slurred speech, the CDC said.
Infected patients must be treated with intravenous drugs in a hospital.
The U.S. National Library of Medicine has more about injections for back pain.
SOURCES: Oct. 31, 2012, news release, U.S. Food and Drug Administration; Oct. 29, 2012, The New York Times; Oct. 26, 2012, news briefing with: Steven Lynn, director, Office of Manufacturing and Product Quality, Office of Compliance, Center for Drug Evaluation and Research, U.S. Food and Drug Administration; Oct. 31, 2012, updated statistics, U.S. Centers for Disease Control and Prevention; Oct. 18, 2012, news release, U.S. Centers for Disease Control and Prevention, and U.S. Food and Drug Administration; CBS News; Associated Press
Copyright © 2012 HealthDay. All rights reserved.
|Previous: Boys More Prone to OTC Drug Abuse Than Girls, Study Suggests||Next: Black Breast Cancer Patients May Have Higher Death Risk in First 3 Years|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community